Rhode Island, 2014Flood in Rhode Island, June 13, 2014
June 13, 2014 · NWS BOX · 1 event in 1 county or zone
Heavy rainfall developed ahead of a warm front moving northward towards southern New England. Rain was particularly heavy in Providence where it caused some minor street flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall developed ahead of a warm front moving northward towards southern New England. Rain was particularly heavy in Providence where it caused some minor street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 13, 6:41 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 13, 6:41 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
741 AM EDT FRI JUN 13 2014
.SYNOPSIS...
A PERIOD OF SHOWERS WITH SOME THUNDERSTORMS POSSIBLE CONTINUES
INTO FRIDAY NIGHT. HIGH PRESSURE BUILDS OVER THE REGION THIS
WEEKEND WITH WARMING TEMPERATURES. A COLD FRONT APPROACHES ON
TUESDAY WITH A CHANCE OF THUNDERSTORMS. ANOTHER WEATHER SYSTEM
APPROACHES NEXT THURSDAY OR THURSDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
730 AM UPDATE....
WARM FRONT CONTINUES TO MOVE NORTHWARD ACROSS THE MID-ATLANTIC THIS
MORNING. THIS FRONT HAS ENOUGH ISENTROPIC LIFT NORTHWARD THAT SCT
SHOWERS HAVE DEVELOPED OVER SOUTHERN NEW ENGLAND. EXPECT THE
SHOWERS TO EXPAND IN COVERAGE OVER THE NEXT FEW HOURS. RAINFALL
AMOUNTS WILL CONTINUE TO BE LIGHT EARLY THIS MORNING WITH HEAVIER
RAINFALL POSSIBLE LATER IN THE MORNING. WEAK INVERSION ACROSS THE
SOUTH COAST THIS MORNING HAS TRAPPED THE LOW LEVEL MOISTURE...
DEVELOPING BOTH FOG AND DRIZZLE. EXPECT THE FOG BANK TO CONTINUE
TO SLOWLY EXPAND NORTHWARD AS WARM FRONT BEGINS ITS NORTHWARD
TRACK.
MAINLY MINOR TWEAKS TO TEMPERATURES AND POPS TO REFLECT OBSERVED
TRENDS.
TODAY...
WARM FRONT WILL BEGIN ITS NORTHWARD APPROACH TOWARDS SOUTHERN NEW
ENGLAND TODAY. THIS WILL YIELD TO A WET AND SOGGY MORNING AS
ISENTROPIC LIFT INCREASES OUT AHEAD OF THE FRONT. LATEST RADAR
IMAGERY SHOWS HEAVIER DOWNPOURS DEVELOPING ALONG THE NJ COAST LINE
AND OUT INTO THE ATLANTIC. THESE HEAVIER DOWNPOURS WILL BE OUR FOCUS
FOR TODAY. THESE SHOWERS SHOULD REACH THE REGION BY 10-11Z AND MOVE
ACROSS SOUTHERN NEW ENGLAND INTO THE LATE MORNING HOURS. PWAT VALUES
ARE BETWEEN 1.5-2.0 INCHES ACROSS THE AREA AS OF PRESS TIME. SO ANY
TYPE OF CONVECTION THAT COULD MAKE IT UP INTO THE REGION WILL BE A
VERY HEAVIER DOWNPOUR WITH POSSIBLE FLOODING ASSOCIATED WITH IT. IF
ANY OF THESE SHOWERS BEGIN TO TRAIN OVER ONE ANOTHER...THE FLOODING
POTENTIAL WILL ALSO INCREASES. HELD OFF ON ISSUING A FLASH FLOOD
WATCH AS THIS SYSTEM IS PROGRESSIVE. IN FACT...EXPECT A BREAK BY THE
AFTERNOON HOURS FROM THE SHOWER THREAT...BUT FOG AND DRIZZLE IS
STILL A POSSIBILITY AS LOW LEVELS ARE VERY MOIST.
BIGGEST QUESTION IS HOW FAR NORTHWARD THE FRONT WILL STALL. IT
APPEARS THAT IT WILL STRUGGLE TO PUSH THROUGH SOUTHERN NEW ENGLAND
DUE TO THE STRONG MARITIME INFLUENCE. BELIEVE THE FRONT WILL STALL
SOMEWHERE ALONG THE MASS PIKE OR ROUTE 2. NORTH OF THE FRONT COULD
SEE CONTINUOUS SHOWERS DUE TO THE FORCING ASSOCIATED WITH THE
FRONT. SO IF THE FRONT REALLY STRUGGLES TO MOVE NORTHWARD THEN THE
REGION WILL SEE PRECIP ALL DAY. WENT WITH A MORE OPTIMISTIC
APPROACH IN THE FORECAST AND KEPT THE BREAK IN THE SHOWERY
ACTIVITY. TEMPERATURES WILL ALSO BE INFLUENCED BY THIS FRONT AS
WARM MOIST AIR IN THE MID TO UPPER 70S WILL BE SOUTH OF THE FRONT
WITH COOLER 60S NORTH OF THE FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
WARM FRONT SHOULD PUSH THROUGH BY MIDNIGHT TONIGHT ALLOWING FOR
MUCH OF THE REGION TO BE IN THE WARM SECTOR. COLD FRONT WILL BEGIN
TO APPROACH THE REGION BY THE EARLY MORNING HOURS. THIS FRONT WILL
BRING ANY LEFTOVER CONVECTIVE DEBRIS FROM OUT WEST INTO THE
REGION. DO NOT ANTICIPATE MUCH IN THE TERMS OF STRONG STORMS AS
THERE IS VERY LITTLE INSTABILITY DUE TO THE LACK OF DIURNAL
HEATING. EXPECT THE PRECIP TO JUST BE SHOWERY IN NATURE OVERNIGHT.
THERE IS SOME ELEVATED INSTABILITY...SO CANT RULE OUT A RUMBLE OF
THUNDER. TEMPERATURES AND HUMIDITY WILL BE UP OVERNIGHT AS MOST OF
THE REGION WILL BE IN THE WARM SECTOR...HOWEVER THERE COULD BE
SOME RELIEF ESP OUT WEST IN DRY AIR PUSHING THROUGH AS COLD FRONT
ENTERS THE REGION.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...
* DRYING OUT FOR SUNDAY
* UNSETTLED WEATHER POSSIBLE DURING THE MIDDLE OF NEXT WEEK
* NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES MOST OF THIS PERIOD
MODEL PREFERENCES...
13/00Z GUIDANCE HAS DECENT AGREE ON THE OVERALL THEME FOR THIS
PORTION OF THE FORECAST PERIOD. WHILE THERE IS EXCELLENT AGREEMENT
IN THE DETAILS THROUGH THIS WEEKEND...SIGNIFICANT DETAIL
DIFFERENCES ARISE EARLY NEXT WEEK. THINKING IS A CONSENSUS BLEND
WILL SMOOTH OUT THE MINOR DIFFERENCES THROUGH THIS WEEKEND...AND
ALSO HELP MITIGATE THE TIMING AND AMPLITUDE CONCERNS NEXT WEEK.
THE DAILIES...
SATURDAY...LATEST GUIDANCE COMING INTO BETTER TIMING AGREEMENT
WITH MOVING A COLD FRONT THROUGH SOUTHERN NEW ENGLAND. THERE IS
STILL SOME CONCERN THIS FRONT COULD STALL OVER EASTERN MA LATER
SATURDAY...BUT STILL HAVE CONFIDENCE THIS FRONT WILL MOVE OFFSHORE
BY SATURDAY EVENING. CLEARING WITH LESS HUMID AIR ARRIVES FROM
WEST TO EAST.
KEPT A CHANCE OF SHOWERS IN THE FORECAST FOR THE EASTERN HALF OF
SOUTHERN NEW ENGLAND. DECENT DYNAMICS AND INSTABILITY STILL
EXPECTED TO BE IN PLACE. SO DESPITE BEING A CLIMATOLOGICALLY
UNFAVORED TIME OF DAY...KEPT A MENTION OF THUNDERSTORMS AS WELL.
WITH CLOUDS AND THE EVENTUAL PASSAGE OF A COLD FRONT...THINKING
MAX TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.
SUNDAY-MONDAY...HIGH PRESSURE MOVES OVER THE REGION. SHOULD BE A
DRY PERIOD. WITH THE COLD POOL ALOFT MOVING EAST...EXPECTING A
WARMING TREND IN OUR TEMPERATURES. LIGHT PRESSURE GRADIENT WILL
ALLOW SEABREEZES SUNDAY. IF THIS LIGHT PRESSURE GRADIENT LINGERS
INTO MONDAY...THEN IT WOULD BE ANOTHER SEABREEZE DAY. WITH THE
HIGH PRESSURE MOVING OFFSHORE AND AN INCREASING SOUTHWEST
FLOW...MORE OF A CHANCE THAT SEABREEZES WOULD BE LIMITED TO THE
SOUTH/SOUTHWEST FACING SHORELINES.
TUESDAY...WEAK SHORTWAVE AND SURFACE COLD FRONT MOVE OVER NEW
ENGLAND. THIS FRONT WILL ALIGN WITH THE FLATTENING UPPER FLOW AND
SHOULD STALL NEAR OUR REGION. VERY TOUGH TO SAY EXACTLY WHERE.
THINKING BOTH THE OPERATIONAL GFS AND ECMWF ARE TOO AGGRESSIVE
PUSHING THIS FRONT SOUTH. KEPT CHANCE POPS FOR SHOWERS...AND ALSO
KEPT THEM FARTHER NORTH THAN OPERATIONAL GUIDANCE WOULD SUGGEST.
PRECIPITABLE WATER STILL PROJECTED TO INCREASE TO 1.50-1.75
INCHES...SO POTENTIAL FOR HEAVY DOWNPOURS. STILL SOME LIMITED
INSTABILITY...SO ALSO MENTIONED THUNDERSTORMS.
WEDNESDAY-THURSDAY...WITH A FRONT STALLED SOMEWHERE IN OUR
NEIGHBORHOOD AND PROVIDING A LOW LEVEL FOCUS...AND WITH CONTINUED
FAVORABLE INSTABILITY...THERE IS CONCERN UNSETTLED WEATHER COULD
LINGER INTO THURSDAY. HAVE LOW CONFIDENCE IN THE DETAILS DURING
THIS PORTION OF THE FORECAST.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM...THROUGH TONIGHT.
TODAY...HIGH CONFIDENCE. IFR/MVFR TO START THE DAY WITH SHRA...
FOG AND LOW CEILINGS. A FEW SITES MAY BRIEFLY IMPROVE TO VFR AT
TIMES. A FEW TSRA CANT BE RULED OUT EITHER.
TONIGHT...MODERATE CONFIDENCE. IFR/MVFR IN SHRA/ISOLATED TSRA...
FOG AND LOW CEILINGS. A COLD FRONT WILL APPROACH THE REGION LATE.
KBOS TAF...HIGH CONFIDENCE IN TAF. MODERATE CONFIDENCE ON TIMING.
LOW CONFIDENCE ON ANY TSRA.
KBDL TAF...HIGH CONFIDENCE IN TAF. MVFR/IFR CONDITIONS EXPECTED IN
SHRA AND FOG. MODERATE CONFIDENCE ON TSRA POTENTIAL.
OUTLOOK...SATURDAY THROUGH TUESDAY...MODERATE CONFIDENCE.
SATURDAY...LINGERING MVFR/PATCHY IFR SATURDAY MORNING IN SHOWERS/FOG
AND SCATTERED TSTMS MAINLY KBOS-KPVD-CAPE AND ISLANDS. CONDITIONS
IMPROVING TO VFR ALL AREAS BY AFTERNOON. NORTHWEST WINDS GUSTING
TO AROUND 20 KNOTS.
SUNDAY-MONDAY...VFR. PATCHY IFR IN FOG AT NIGHT. SEABREEZES ALL
COASTS SUNDAY MIDDAY AND AFTERNOON...THEN AGAIN ON SOUTHWEST-
FACING COASTS MONDAY.
TUESDAY...VFR. SHOWERS/TSTMS DEVELOPING ALONG A COLD FRONT ENTERING
SOUTHERN NEW ENGLAND WITH MVFR CIGS/VSBYS IN ANY SHOWERS/TSTMS.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
.SHORT TERM /THROUGH FRIDAY NIGHT/...HIGH CONFIDENCE.
SCA MAINLY FOR SEAS THROUGH THE PERIOD...ALTHOUGH MARGINAL SCA FOR
WINDS OVER THE OUTER EASTERN WATERS IS ALSO POSSIBLE. PATCHY FOG AND
SHOWERS ARE EXPECTED EARLY THIS MORNING...WITH A BETTER CHANCE OF
HEAVIER SHOWERS AND THUNDERSTORMS LATE IN THE MORNING INTO THE
AFTERNOON WITH THE APPROACH OF A WARM FRONT. THERE IS A LOW
POSSIBILITY OF THUNDER. THERE MAY BE BREAKS IN THE PRECIP TODAY...BUT
EXPECT PRECIP TO RETURN TONIGHT AS A COLD FRONT APPROACHES THE
REGION.
OUTLOOK...SATURDAY THROUGH TUESDAY...MODERATE CONFIDENCE.
WINDS REMAIN BELOW 25 KNOTS THROUGH THE PERIOD. LINGERING 5 FOOT
SEAS ON THE OUTER WATERS THIS WEEKEND...DIMINISHING AS HIGH
PRESSURE BUILDS OVER THE WATERS. A COLD FRONT ENTERS NEW ENGLAND
TUESDAY WITH INCREASING WINDS/SEAS AHEAD OF IT. SEAS REACH 5-6
FEET ON THE EXPOSED WATERS TUESDAY. SHOWERS/TSTMS POSSIBLE WITH
THIS FRONT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR ANZ231-
232-235-237.
SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ250.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ251.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ254>256.
&&
SYNOPSIS...BELK/DUNTEN
NEAR TERM...BELK/DUNTEN
SHORT TERM...DUNTEN
LONG TERM...BELK
AVIATION...BELK/DUNTEN
MARINE...BELK/DUNTENHazardous weather outlook, Jun 13, 3:47 AM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
447 AM EDT FRI JUN 13 2014
CTZ002>004-MAZ002>019-021-022-024-026-NHZ011-012-015-RIZ001>005-
140900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-
447 AM EDT FRI JUN 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL
OF MASSACHUSETTS EXCEPT FOR SOUTHERN BRISTOL...DUKES AND BERKSHIRE
COUNTIES...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS
TODAY...AS WELL AS LOCALIZED FLOODING FROM SHOWERS AND SCATTERED
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS
TUESDAY...AS WELL AS LOCALIZED FLOODING FROM SHOWERS AND SCATTERED
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
MAZ020-023-RIZ006>008-140900-
SOUTHERN BRISTOL MA-DUKES MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
447 AM EDT FRI JUN 13 2014
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN BRISTOL AND DUKES
COUNTIES IN MASSACHUSETTS AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS
TODAY...AS WELL AS LOCALIZED FLOODING FROM SHOWERS AND SCATTERED
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS
TUESDAY...AS WELL AS LOCALIZED FLOODING FROM SHOWERS AND SCATTERED
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
ANZ230>237-250-251-254>256-140900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
447 AM EDT FRI JUN 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Flood, Providence
- When
- June 13, 9:05 AM EST to 10:05 AM EST
- Where
- Providence County, 0.58 mi WNW of Olneyville to 0.51 mi W of Olneyville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.822, -71.441
Heavy rain produced flooding 12 inches deep at the intersection of Helme and Valley Streets. The intersection of Delaine Street and Sonoma Court was flooded with 15 inches of water deep.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 13, 20141 death · 1 injured · 1 event
- Tornado and Hail in Wyoming, June 13, 20141 injured · $100,000 · EF2 · 10 events
- Lightning Strike in Florida, June 13, 20141 death · 1 event
- Rip Current in Maryland, June 13, 20141 death · 1 event
- Flash Flood and Hail in Mississippi, June 13, 2014$235,000 · 65 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Pennsylvania, June 13, 2014$35,000 · 52 kt wind · 9 events
- Flash Flooding in New York, June 13, 2014$40,000 · 2 events
- Damaging Winds in New York, June 13, 2014$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, June 13 to 14, 2014$20,000 · 2.75 in hail · 5 events
- Flash Flooding and Damaging Winds in New Jersey, June 13, 2014$15,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Florida, June 13, 20141 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 13, 201457 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526530.